HOUSTON -- The heroin epidemic has spiraled out of control in some parts of the U.S., and several dozen people have overdosed in Ohio after authorities there found they took heroin laced with a chemical that is 10,000 times stronger than morphine.
Eyewitness News talked with a man who is recovering from a near-death experience after overdosing on heroin.
"I was introduced to it by friends who said, 'This will make it stronger, make it to where you have to use less,'" said David Gomez, who is recovering from his heroin addiction at Cenikor in Deer Park.
It's a type of high Gomez said has a psychedelic and calming effect. He would use heroin laced with tranquilizers, never thinking it was too powerful and he could overdose -- but he did.
"It was a traumatic experience," he said. "I felt like I was going to die and the paramedics said, 'No, you are not going to die, you just died."
He was mixing heroin with fentanyl, but now there's a much more powerful mix being sold: heroin laced with carfentanyl.
"It's kind of a continuation of pattern that we have been seeing of heroin that laced with fentanyl," said Katherine Neill, PH.D., of Rice University.
Neill, who studies drug use, said cutting heroin generates more money for drug dealers.
"Most people that are getting heroin on the street don't know what's laced on that drug," said Neill.
Officials in Ohio, Indiana and Kentucky are now forming a coalition and talk about the dangers of the tranquilizer-laced heroin after officials said they saw about 60 overdoes in just 48 hours.
"It's a tranquilizer for elephants, but again -- since it's an opioid -- all opioids react the same way on a human brain," said Neill.
As for Gomez, he feels he is lucky to have a second chance after his near-death experience.
New heroin laced with elephant tranquilizer is 10,000 more potent than morphine